Texas, 2010

Flooding in Texas, January 15, 2010

January 15, 2010 · NWS CRP · 7 events in 7 counties and zones

An upper level disturbance generated between 2-4 inches of rainfall across the Coastal Bend and Victoria Crossroads of South Texas, with isolated total of around 6 inches across the northern Coastal Bend, from the evening of the 14th through the afternoon of the 15th of January. The heaviest rainfall fell between 800 PM on the 14th through 400 AM on the 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

An upper level disturbance generated between 2-4 inches of rainfall across the Coastal Bend and Victoria Crossroads of South Texas, with isolated total of around 6 inches across the northern Coastal Bend, from the evening of the 14th through the afternoon of the 15th of January. The heaviest rainfall fell between 800 PM on the 14th through 400 AM on the 15th.

Grounds were saturated across South Texas, and eventually a slow rise of flood waters was observed, resulting in inundation of fields, rural roadways, and creeks. This occurred several hours after the heavy rainfall had fallen.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jan 14, 11:45 PM CST, 15 minutes earlier.

Area forecast discussion, Jan 14, 11:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1145 PM CST THU JAN 14 2010

.DISCUSSION...SEE AVIATION DISCUSSION FOR 06Z TAFS.

&&

.AVIATION...LOOKS LIKE WE WILL SEE A BRIEF QUIET PERIOD WITH JUST
SOME SHOWERS AROUND...THEN ACTIVITY SHOULD INCREASE MAINLY TOWARD
MORNING AS NEXT WAVE OF ENERGY APPROACHES AREA. BELIEVE MOST OF
THE HEAVIER RAINFALL BEFORE 12Z WILL BE BETWEEN KCRP AND KVCT
(NEAR ROCKPORT)...AS COASTAL TROUGH DEVELOPS AND INCREASES
MOISTURE CONVERGENCE IN THAT AREA...WITH MAINLY IFR CONDITIONS
EXPECTED. CIGS AND VSBYS SHOULD CONTINUE TO FALL TOWARD 12Z.
EXPECT MAIN RAIN ACTIVITY TO BEGIN MORE IN EARNEST BEFORE 12Z IN
KLRD...THEN SPREAD EASTWARD DURING THE MORNING HOURS. MAIN THUNDER
CONCERN SHOULD BE OVER THE KCRP AND KALI AREAS WHERE SOME SURFACE
BASED CAPES ARE EXPECTED. COULD SEE SOME ELEVATED THUNDER
ELSEWHERE BUT FOR NOW ONLY MENTIONED THUNDER AT KRLD BEFORE
12Z...THEN THROUGH MORNING OTHER TAF AREAS. COASTAL TROUGH SHOULD
MOVE EAST DURING THE AFTERNOON IN RESPONSE TO UPPER LOW...SO WINDS
SHOULD BECOME MORE NORTHEAST AND BRING MORE STABLE AIR INTO THE
AREA. THUS...SHOULD SEE ONLY STRATIFORM RAINFALL WITH GRADUALLY
IMPROVING CEILINGS DURING THE AFTERNOON AND EVENING HOURS.

&&

.PREV DISCUSSION... /ISSUED 950 PM CST THU JAN 14 2010/

DISCUSSION...MAIN CHANGE WAS TO INCREASE WINDS ALONG THE
NORTHEAST COAST. TIGHTENING PRESSURE GRADIENT ALONG DEVELOPING
BOUNDARY WILL INCREASE WINDS TONIGHT...ESPECIALLY OVER THE
NORTHEAST COAST WHERE PORT O'CONNOR CONTINUES TO SHOW WINDS 20
KNOTS OR MORE. OTHERWISE...OTHER PARAMETERS
(CLOUDS/POPS/TEMPS/DEWPOINTS ETC.) SEEM IN LINE WITH WHAT IS GOING
ON. STILL LOOKS RIGHT FOR HEAVY RAINFALL TO CONTINUE THROUGH EARLY
FRIDAY EVENING...THEN TAPER OFF GRADUALLY. ERGO...NO CHANGES AFTER
THE FIRST PERIOD AT THIS TIME.

MARINE...BASED ON ON-GOING WINDS OVER THE NORTHEAST...TIGHTENING
GRADIENT AND MOS GUIDANCE...WENT WITH A SMALL CRAFT ADVISORY FOR
THE BAYS. ALSO...KICKED UP WINDS AND SEAS EARLIER THAN WE HAVE
PREVIOUSLY FORECAST FOR THE GULF WATERS. SHOULD BE CRANKING OUT
THERE BY FRIDAY MORNING...THEN DECREASE FRIDAY NIGHT AS LOW BEGINS
TO MOVE OUT.

PREV DISCUSSION... /ISSUED 544 PM CST THU JAN 14 2010/

DISCUSSION...SEE AVIATION SECTION.

AVIATION...CONDITIONS ARE EXPECTED TO WORSEN OVERNIGHT AS A
VIGOROUS UPPER LEVEL SYSTEM APPROACHES THE REGION LEADING TO
WIDESPREAD RAIN. TSRA ARE POSSIBLE WITH HEAVY RAINFALL RESULTING
IN MVFR CONDITIONS LOWERING TO IFR/LIFR AT TIMES. WIDESPREAD RAIN
IS EXPECTED TO CONTINUE INTO FRIDAY.

PREV DISCUSSION... /ISSUED 354 PM CST THU JAN 14 2010/

SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...THE STRONG VIGOROUS
UPPER LOW THAT WAS NEAR THE AZ/NM SOUTHERN BORDER REGION THIS
MORNING HAS MOVED SOUTH INTO THE MEXICAN STATE OF CHIHUAHUA. THIS
UPPER LEVEL LOW WILL CONTINUE TO DIG FURTHER SOUTH AND EAST ACROSS
NORTHERN MEXICO TONIGHT AND HEAD TOWARD SOUTH TEXAS BY FRIDAY
AFTERNOON. STRONG UPR LVL DIFLUENCE/DIVERGENCE WL BEGIN IMPACTING
THE WRN AREAS BY 00Z THIS EVENING. AS THE EVENING PROGRESSES
TOWARD MIDNIGHT...PRECIPITATION IS EXPECTED TO INCREASE IN
COVERAGE AND INTENSITY PARTICULARLY DURING THE POST MIDNIGHT
NOCTURNAL HOURS AND PREDAWN HOURS AS VERY STRONG UPR LVL
DIFFLUENCE/DIVERGENCE SPREADS ACROSS THE ENTIRE CWA AND AS MOISTURE
ADVECTION INCREASES THROUGH THE ENTIRE VERTICAL PROFILE. DUE TO
THE SOUTHERLY TRACK...STRONG DYNAMIC FORCING WILL PREVAIL TONIGHT
AND FRIDAY. ABUNDANT MOISTURE IS FORECAST WITH PRECIPITABLE WATER
VALUES CLIMBING BETWEEN 1.25 AND 1.5 INCHES WITH THE DEEP S/SE
FLOW THAT WILL BE PREVALENT TONIGHT THROUGH FRIDAY NIGHT. THE 12Z
GFS HAS HAD THE AXIS OF HIGHER QPF AMOUNTS SHIFT SLIGHTLY TO THE
WEST WITH THE ECMWF CONTINUING TO DEPICT THE AXIS OF GREATEST QPF
EAST OF HIGHWAY 281 TO THE COAST WITH THE MAIN AXIS ALONG
INTERSTATE 37. 4 TO 6 INCHES OF RAIN CAN BE ANTICIPATED EAST OF
HIGHWAY 281 WITH ISOLATED POCKETS OF 10 INCHES TO 1 FOOT OF RAIN.
LESSER AMOUNTS OF RAIN CAN BE EXPECTED ACROSS THE BRUSH COUNTRY
WITH 3 TO 5 INCHES WITH LOCALLY HIGHER AMOUNTS. THE BULK OF THE
HEAVY RAIN WILL FALL DURING A 18 TO 24 HOUR PERIOD STARTING
BETWEEN 6 PM AND 9PM THIS EVENING TO BETWEEN 6 AND 9 PM FRIDAY.
MID LEVEL LAPSE RATES INCREASE TONIGHT WITH SURFACE BASED
INSTABILITY MODERATELY INCREASING TONIGHT WITH CAPES FCST TO
INCREASE AROUND 1000 J/KG OFFSHORE OF THE SOUTHERN COASTAL BEND BY
MORNING. LOW LEVEL SPEED SHEAR WILL BE ON THE INCREASE AS THE LLJ
INCREASES TO 30 KNOTS AND DIRECTIONAL SHEAR INCREASES AS WELL WITH
THE WARM FRONT ADVECTING NORTHWARD ACROSS THE SOUTHERN COASTAL
BEND BY FRIDAY MORNING WITH A SMALL POTENTIAL FOR A COUPLE WATER
SPOUTS OR WEAK SHORT-LIVED TORNADOES LATE TONIGHT THROUGH FRIDAY
MORNING. A STRONG STORM OR TWO WITH HAIL CANNOT BE RULED OUT
TONIGHT AND FRIDAY MORNING ESPECIALLY ALONG THE COASTAL AREAS
WHERE THE INSTABILITY AND SHEAR WL BE MOST ENHANCED. A SFC COLD
FRONT WILL MOVE INTO SOUTH TEXAS FRIDAY AFTERNOON AS THE COLD CORE
ALOFT MOVES OVERHEAD. PRECIPITATION WILL CONTINUE FRIDAY EVENING
AS THE UPPER TROF SITUATES RIGHT OVER THE COASTAL PLAINS.
PRECIPITATION WILL BECOME LIGHTER AND START TO DECREASE IN
INTENSITY ACROSS THE WEST FRIDAY EVENING...AND ACROSS THE
REMAINDER OF THE CWA AFTER MIDNIGHT FRIDAY NIGHT INTO EARLY
SATURDAY MORNING AS THE UPPER TROF AXIS MOVES OVER THE COASTAL
BEND.

LONG TERM (SATURDAY THROUGH THURSDAY)...SATURDAY MORNING THE UPPER
LEVEL LOW WILL BE CENTERED OVER THE COASTAL BEND AND LIFTING
NORTHEAST. LINGERING SHOWERS ON THE BACK SIDE OF THE LOW WILL BE
POSSIBLE THROUGH THE MORNING...BUT BY AFTERNOON THE LOW LIFTS
QUICKLY NORTHEAST AWAY FROM THE REGION AND STRONG DOWNWARD MOTION
DEVELOPS. CLEARING TAKES PLACE SATURDAY NIGHT...WITH JUST THIN HIGH
CIRRUS. WITH CLEARING AND DRYING ALOFT AS WELL AS LIGHT WINDS AND
SATURATED GROUNDS THERE MAY BE A POTENTIAL FOR FOG SATURDAY
NIGHT/SUNDAY MORNING. HAVE INTRODUCED PATCHY FOG INTO THE FORECAST.
WARMUP OCCURS EARLY NEXT WEEK UNDER MAINLY ZONAL FLOW. MOS IS
INDICATING LOW TO MID 70S FOR HIGHS AWAY FROM THE GULF AFTER MONDAY
AND BEYOND. HAVE UNDERCUT THESE HIGHS BY A COUPLE OF DEGREES DUE TO
EXPECTED SATURATED GROUNDS ACROSS THE REGION INFLUENCING TEMPS.
A STRONG JET STREAM EXTENDING FROM THE PACIFIC INTO THE DESERT
SOUTHWEST AND MEXICO WILL NOSE INTO THE REGION ON TUESDAY AND
WEDNESDAY. MODELS DIVERGE ON TIMING AND STRENGTH OF EMBEDDED
SHORTWAVES IN THE W-E FLOW...AS WELL AS MOISTURE AVAILABILITY.
HAVE KEPT FORECAST DRY FOR TUESDAY AND LOW POPS IN FOR WEDNESDAY...
AT WHICH TIME A WEAK FRONT MAY ENTER THE AREA.

MARINE...ONSHORE FLOW AND SEAS WILL BE ON A STEADY INCREASE AS
TIGHTENING GRADIENT IS ANTICIPATED FRIDAY. SMALL CRAFT ADVY
CONDITIONS SHOULD MATERIALIZE AROUND 03Z OVER THE OFFSHORE WATERS.
WINDS WILL INCREASE FURTHER FRIDAY AS ANOTHER SFC LOW DEVELOPS
SOUTH OF THE WATERS ALONG A WARM FRONT. THIS WL MARKEDLY ENHANCE
THE ELY FLOW. SEAS WL BUILD TO OVER 10 FT AS A RESULT ON FRIDAY.
FAVORABLE LOW LEVEL SHEAR DUE TO THE PROXIMITY OF THE SFC BOUNDARY
ALONG WITH MARGINAL INSTABILITY MAY PRODUCE A FEW STRONG TO EVEN
SVR STORMS AND PERHAPS SOME WATER SPOUTS...MAINLY LATE TNT AND
FRI.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    59  63  48  58  43  / 100 100  90  30  10
VICTORIA          54  59  45  57  40  / 100 100  90  30  10
LAREDO            57  65  45  62  45  / 100 100  80  20  10
ALICE             58  63  46  60  41  / 100 100  90  30  10
ROCKPORT          59  62  48  57  43  / 100 100  90  30  10
COTULLA           56  60  43  61  39  / 100 100  90  20  10
KINGSVILLE        59  64  48  59  40  / 100 100  90  30  10
NAVY CORPUS       59  63  49  58  46  / 100 100  90  30  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR THE FOLLOWING
     ZONES: ARANSAS...BEE...CALHOUN...DUVAL...GOLIAD...JIM
     WELLS...KLEBERG...LA SALLE...LIVE OAK...MCMULLEN...NUECES...
     REFUGIO...SAN PATRICIO...VICTORIA...WEBB.

GM...SMALL CRAFT ADVISORY UNTIL 6 AM CST SATURDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT
     20 NM...COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP
     CHANNEL OUT 20 NM...WATERS FROM BAFFIN BAY TO PORT ARANSAS
     FROM 20 TO 60 NM...WATERS FROM PORT ARANSAS TO MATAGORDA
     SHIP CHANNEL FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 6 PM CST FRIDAY FOR THE FOLLOWING
     ZONES: BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS...
     BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR.

&&

GW/86...AVIATION
Hazardous weather outlook, Jan 14, 5:16 AM CST, 18 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
516 AM CST THU JAN 14 2010

GMZ230-235-250-255-270-275-TXZ229>234-239>247-151100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
516 AM CST THU JAN 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL DIG FROM ARIZONA INTO NORTHERN
MEXICO TODAY. THIS LOW WILL THEN CONTINUE MOVING SOUTHEAST THROUGH
NORTHERN MEXICO. ABUNDANT GULF MOISTURE WILL INTERACT WITH THIS
LOW PRESSURE SYSTEM TO PRODUCE WIDESPREAD RAIN AND THUNDERSTORMS
THROUGH TONIGHT. DUE TO THE PROLONGED NATURE OF THIS EVENT...A
FLASH FLOOD WATCH HAS BEEN POSTED FOR ALL OF SOUTH TEXAS BEGINNING
TONIGHT.

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO DEVELOP BY
MIDNIGHT OVER THE OFFSHORE WATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE STRONG LOW PRESSURE SYSTEM WILL CONTINUE TO BRING WIDESPREAD
RAIN AND THUNDERSTORMS TO SOUTH TEXAS FOR FRIDAY AND FRIDAY NIGHT.
TOTAL RAINFALL ACCUMULATIONS OF 4 TO 6 INCHES WITH ISOLATED
AMOUNTS OF UP TO 10 INCHES WILL BE POSSIBLE ALONG AND EAST OF
HIGHWAY 281. TOTAL RAINFALL ACCUMULATIONS WEST OF HIGHWAY 281 WILL
BE 2 TO 5 INCHES WITH ISOLATED AMOUNTS UP TO 8 INCHES POSSIBLE.

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED ON FRIDAY AND
SATURDAY OVER MOST OF THE COASTAL WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MB/JAR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Refugio

When
January 15, 12:00 AM CST to 5:00 PM CST
Where
Refugio County, 0.92 mi SE of Woodsboro to 0.56 mi SSE of Woodsboro
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
28.220, -97.320

Low water crossings were flooded with water over the roadway along FM 1360. FM 629 was closed from FM 3037 and FM 136 due to water over the road. Flooding of these roads, creeks, and lowland fields were observed several hours after the heavy rainfall had ended.

Flood, Nueces

When
January 15, 12:00 AM CST to 5:00 PM CST
Where
Nueces County, 3.37 mi NNE of Banquete to 1.15 mi ENE of Clarkwood
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
27.845, -97.780

Widespread lowland flooding of fields, creeks and rural country and farm to market roads was observed across Nueces County. SH 286 was closed between FM 2444 and FM 70 due to flooding, particularly between CR 12 and CR14. Flooding occurred at FM 2292 and Leopard Street. Flooding occurred on SH 44, from Business 44 to FM 1889. Water was reported over SH 361 at various locations inside the Port Aransas city limits. Water was over SH 357, just west of the La Jolla Creek bridge. Flooding was reported on FM 763, between FM 665 and FM 0043. Water was reported over FM 2826, between CR 85 and CR 87. Water was reported over FM 2292, between McGloin St. and FM 665. Several roads in the city of Bishop were reported flooded. North and southbound feeder roads on U.S. 77 were closed, between CR 44 and Terry Shemise Blvd, due to flooding. FM 70 was closed at FM 624 due to flooding. Flooding of these roads, creeks, and lowland fields were observed several hours after the heavy rainfall had ended.

Flood, Aransas

When
January 15, 12:15 AM CST to 5:00 PM CST
Where
Aransas County, 8.83 mi SW of Rockport to 6.31 mi SW of Rockport
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
27.920, -97.140

Water was reported over the southbound lane of Business 35L near Stapp St. Water was reported over FM 1781, near FM 1069. Water was reported over FM 1069 at various locations between 1069 and SH 188. Flooding of these roads, creeks, and lowland fields were observed several hours after the heavy rainfall had ended.

Flood, Bee

When
January 15, 10:00 AM CST to 5:00 PM CST
Where
Bee County, 1.4 mi WNW of Tynan to 2.83 mi ESE of Tynan
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
28.180, -97.770

Water was reported over the road on FM 796, between FM 888 and SH 359. Water was reported over the road on FM 1349, from U.S. 59 to FM 797. FM 796 at CR 533 was closed due to flooding. Flooding of these roads, creeks, and lowland fields were observed several hours after the heavy rainfall had ended.

Flood, Jim Wells

When
January 15, 11:30 AM CST to 5:00 PM CST
Where
Jim Wells County, 2.45 mi SE of Alice Southwest Arpt to 2.92 mi SSW of (Ali)alice Intl Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
27.704, -98.073

Water was reported over FM 1930, between U.S. 281 and FM 1352. Flooding of this road, creeks, and lowland fields were observed several hours after the heavy rainfall had ended.

Flood, San Patricio

When
January 15, 2:00 PM CST to 5:00 PM CST
Where
San Patricio County, 2.84 mi SSE of Mathis to 4.14 mi N of West Sinton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
28.061, -97.815

SH 188 was closed from Interstate 37 to FM 796 due to low water crossing flooded. Flooding of this roads, creeks, and lowland fields were observed several hours after the heavy rainfall had ended.

Flood, Calhoun

When
January 15, 2:30 PM CST to 5:00 PM CST
Where
Calhoun County, 4.63 mi SSW of Port Lavaca Tannr Ar to 4.72 mi E of Long Mott
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
28.506, -96.651

Highway 238 was closed due to high water over a bridge crossing. Flooding of this road, creeks, and lowland fields were observed several hours after the heavy rainfall had ended.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214178, 214180, 214181, 214182, 214183, 214184, 214185.